Advertisement

Analysis of Enhanced Diffusion in Taylor Dispersion via a Model Problem

  • Margaret Beck
  • Osman Chaudhary
  • C. Eugene WayneEmail author
Part of the Fields Institute Communications book series (FIC, volume 75)

Abstract

We consider a simple model of the evolution of the concentration of a tracer, subject to a background shear flow by a fluid with viscosity ν ≪ 1 in an infinite channel. Taylor observed in the 1950s that, in such a setting, the tracer diffuses at a rate proportional to 1∕ν, rather than the expected rate proportional to ν. We provide a mathematical explanation for this enhanced diffusion using a combination of Fourier analysis and center manifold theory. More precisely, we show that, while the high modes of the concentration decay exponentially, the low modes decay algebraically, but at an enhanced rate. Moreover, the behavior of the low modes is governed by finite-dimensional dynamics on an appropriate center manifold, which corresponds exactly to diffusion by a fluid with viscosity proportional to 1∕ν.

Notes

Acknowledgements

The work of OC and CEW was supported in part by the NSF through grant DMS-1311553. The work of MB was supported in part by a Sloan Fellowship and NSF grant DMS-1411460. MB and CEW thank Tasso Kaper and Edgar Knobloch for pointing out a possible connection between their prior work in [2] and the phenomenon of Taylor dispersion, and we all gratefully acknowledge the many insightful and extremely helpful comments of the anonymous referee.

References

  1. 1.
    Aris, R.: On the dispersion of a solute in a fluid flowing through a tube. Proc. Roy. Soc. Lond. Ser. A 235(1200), 67–77 (1956)CrossRefGoogle Scholar
  2. 2.
    Beck, M., Eugene Wayne, C.: Metastability and rapid convergence to quasi-stationary bar states for the two-dimensional Navier-Stokes equations. Proc. Roy. Soc. Edinb. Sect. A Math. 143, 905–927, 10 (2013)Google Scholar
  3. 3.
    Chatwin, P.C., C.M. Allen, C.M.: Mathematical models of dispersion in rivers and estuaries. Ann. Rev. Fluid Mech. 17, 119–149 (1985)Google Scholar
  4. 4.
    Chen, X.-Y., Hale, J. K., Tan, B.: Invariant foliations for C 1 semigroups in Banach spaces. J. Differ. Equ. 139(2), 283–318 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Eugene Wayne, C.: Invariant manifolds for parabolic partial differential equations on unbounded domains. Arch. Ration. Mech. Anal. 138(3), 279–306 (1997)zbMATHCrossRefGoogle Scholar
  6. 6.
    Gallay, T., Eugene Wayne, C.: Invariant manifolds and the long-time asymptotics of the Navier-Stokes and vorticity equations on \(\mathbb{R}^{2}\). Arch. Ration. Mech. Anal. 163(3), 209–258 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Latini, M., Bernoff, A.J.: Transient anomalous diffusion in Poiseuille flow. J. Fluid Mech. 441(8), 399–411, (2001)zbMATHGoogle Scholar
  8. 8.
    Mercer, G.N., Roberts, A.J.: A centre manifold description of contaminant dispersion in channels with varying flow properties. SIAM J. Appl. Math. 50(6), 1547–1565 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Taylor, G.: Dispersion of soluble matter in solvent flowing slowly through a tube. Proc. Roy. Soc. Lond. Ser. A 219(1137), 186–203 (1953)CrossRefGoogle Scholar
  10. 10.
    Taylor, G.: Dispersion of matter in turbulent flow through a tube. Proc. Roy. Soc. Lond. Ser. A 223(1155), 446–468 (1954)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Margaret Beck
    • 1
  • Osman Chaudhary
    • 1
  • C. Eugene Wayne
    • 1
    Email author
  1. 1.Department of Mathematics and StatisticsBoston UniversityBostonUSA

Personalised recommendations